Vermont, 2008

Flash Flood and Hail in Vermont, August 7, 2008

August 7, 2008 · NWS ALY · 6 events in 1 county or zone

The passage of a strong upper level disturbance, combined with a moist and unstable air mass in place, led to the development of numerous thunderstorms across southern Vermont during Thursday afternoon on August 7th, some of which contained large hail. In addition, locally very heavy rainfall led to flash flooding in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The passage of a strong upper level disturbance, combined with a moist and unstable air mass in place, led to the development of numerous thunderstorms across southern Vermont during Thursday afternoon on August 7th, some of which contained large hail. In addition, locally very heavy rainfall led to flash flooding in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 7, 12:21 PM EST, 9 minutes earlier.

Area forecast discussion, Aug 7, 12:21 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
121 PM EDT THU AUG 7 2008

.SYNOPSIS...
A LARGE UPPER LEVEL LOW WILL PERSIST FROM EASTERN CANADA INTO THE
NORTHEAST THROUGH AT LEAST THE NEXT FEW DAYS. SEVERAL
DISTURBANCES WILL PASS THROUGH THE OUR REGION DURING THIS TIME.
THIS WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS...AND SLIGHTLY BELOW NORMAL TEMPERATURES.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
SHOWERS AND THUNDERSTORMS HAVE ERUPTED ACROSS THE REGION. OUR
ENTIRE AREA (SAVE HERKIMER COUNTY) HAS BEEN PLACED INTO A SEVERE
THUNDERSTORM WATCH. HEATING OF THE DAY...OROGRAPHIC FORCING AND WEAK
SURFACE FEATURES PROVIDING LOW LEVEL CONVERGENCE HAVE BEEN MORE
THAN ENOUGH TO PRODUCE IMPRESSIVE UPDRAFTS THAT ALREADY HAVE BEEN
LARGE HAIL ACROSS WASHINGTON COUNTY. TURNS OUT OF VIL DE JOUR IS
ACTUALLY LOWER THAN 43...MORE LIKE 37 ALSO...ONE STORM IN WINDHAM
COUNTY IS NOT MOVING...DUE TO ENHANCED UPSLOPE
CIRCULATION...PROBABLY PRODUCING A STEADY STATE INFLOW INTO THE
STORM WHICH IS LIKELY ALLOWING TO PERPETUATE ITSELF. EXPECT
COVERAGE TO CONTINUE TO INCREASE FOR THE NEXT COUPLE OF
HOURS...AND THEREFORE JUST CALL IT NUMEROUS (POP 60) ACROSS THE
BOARD.

UPDATED THE FORECAST TO INCLUDE THE WATCH.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/...
UPPER TROF STUBBORNLY REMAINS OVER THE REGION DURING THIS
PERIOD...SO LOOKS LIKE MORE OF THE SAME...A MIX OF CLOUDS AND SUN
WITH SCATTERED SHOWERS AND THUNDERSTORMS...MOSTLY DURING THE
AFTERNOON AND EVENING HOURS. WENT WITH A BLEND OF MAV/FWC AND MET
GUIDANCE THROUGHOUT THIS PERIOD...EXCEPT THE MET VALUES WERE TOO
COOL FOR THE MAX TEMPERATURE ON FRIDAY SO FAVORED THE MAV/FWC
VALUES. COOL TEMPERATURES CONTINUE ALOFT SO AGAIN HAVE INCLUDED
THE POSSIBILITY OF SMALL HAIL WITH THUNDERSTORMS.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
FRIDAY THE NAM AND GFS BEGAN DIVERGING IN THEIR HANDLING OF 500HPA
CUT OFF...AND ALL THAT FOLLOWS. BY 12UTC SAT THE GFS HAS A 552
HPA CUT OFF CENTERED OVER N NYS...SLOWLY LIFTING NE UP THE ST.
LAWRENCE VLY REACHING YQB BY 12UTC SUNDAY. MEANWHILE THE NAM AND
GEM HAVE SWUNG A 500 HPA TROF EAST OF RGN BY 12UTC SAT...AND HOLD
THE MAIN CUTOFF UP OVER JAMES BAY. THE RESULT IS A MUCH SUNNIER
AND WARMER SAT AND SUN. SAT IN THIS SCENARIO WOULD FEATURE SCT
AFTN -SHRA/TSTMS...SUNDAY AS THE CUTOFF APPROACHES A SFC LOW DRAGS
A CDFNT AND PRODUCES A RATHER SIGNIFICANT CONVECTIVE LINE DURING
THE AFTN. LOOKING AT IPV ANOMALIES...BOTH MODELS START WITH THE
SAME PV AREAS...AND DEVELOP THEM DIFFERENTLY. GIVEN THE NAM/GEM
ALIGNMENT...IN THE WEEKEND PERIOD WILL LEAN TWRD NAM.

MONDAY THE GFS HAS THIS FIRST CUTOFF IS SOMEWHERE IN NE
QUEBEC...AND DUMBELLING AROUND ANOTHER CUTOFF CENTER IN N HUDSONS
BAY. WHILE THE GFS SHOWS FCA GETTING A REPRIEVE MONDAY FROM THE
DAILY BOUTS OF -SHRA/TSTMS...WITH FCST BUILT ON NAM/GEM ASSUMPTION
THAT MAIN CUT OFF IS CENTERED OVER N NYS MONDAY MORNING...WILL KEEP
HIGHER CHC POPS MONDAY PARTICULARLY N.

BY TUESDAY AS THE DUMBELLING CUTOFFS ROTATE DOWN FROM QUEBEC ACROSS
NE USA...THEY DRAG YET ANOTHER CDFNT DOWN ACROSS THE REGION WITH
ITS ATTENDANT AREA OF SHRA/TSTMS. IT LOOKS LIKE IN THIS SCENARIO
THAT BY MIDWEEK THE CUTOFF MOVIE COMES TO AN END AND THEY FINALLY
EXIT WEDNESDAY. 500 HPA RIDGE BUILDS FM ONTARIO INTO NY AND NEW
ENG....ALONG WITH SFC HIGH PRESSURE. DUE TO THE TRAJECTORY OF THE
AIRMASS...GFS ALLUDES TO THE UNIQUE AUGUST SITUATION WE GET SOME
YEARS...MAJOR WAA FROM CANADA.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
A WIDE UPPER TROF OVER EASTERN CANADA WILL CONTINUE TO DOMINATE
THE WEATHER OVER THE REGION WITH COLD AIR ALOFT OVER FAIRLY WARM AND
MOIST AIR AT THE SURFACE. FOG...WHICH HAS RESULTED IN LOCALIZED
MVFR/IFR VISIBILITY...WILL MIX OUT AND DISSIPATE BETWEEN 11Z AND
13Z...WITH VFR FLIGHT CONDITIONS PREVAILING THE REST OF THE DAY.
HIGH AND MID LEVEL CLOUDS WERE STREAMING INTO THE REGION AHEAD OF
A WAVE DEVELOPING ON THE FRONTAL SYSTEM IN THE OHIO VALLEY. ONCE
THE SUN BEGINS HEATING THE AIRMASS WE CAN EXPECT CU TO FORM AND
SCATTERED THUNDERSTORMS WILL DEVELOP AS THE DAY GOES ON. LOCALIZED
MVFR/IFR MAY BE ENCOUNTERED IN SHOWERS AND THUNDERSTORMS AND
SOME OF THE THUNDERSTORMS MAY CONTAIN SMALL HAIL. WINDS TODAY
WILL GENERALLY BE FROM THE WEST 4 TO 8 KNOTS. THE CU WILL START
TO DIMINISH AS THE SUN GETS LOW WHILE THE MIDLEVEL CLOUDS AHEAD OF
THE FRONTAL SYSTEM WILL THICKEN AND EVENTUALLY LOWER. WINDS WILL
DIMINISH TONIGHT. A FEW POCKETS OF FOG MAY FORM IN VALLEYS OR
NEAR BODIES OF WATER...BUT CLOUDS SHOULD PRETTY MUCH INHIBIT
RADIATIONAL COOLING.

OUTLOOK...
FRI...SOME LIGHT FOG POSSIBLE IN ERY AM...THEN CHC SHRA/TSRA
SAT...VFR/MVFR...CHC SHRA/TSRA.
SUN...VFR...CHC SHRA/TSRA
MON...VFR...NO SIG WX.

&&

.FIRE WEATHER...
WITH THREAT OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
THIS AFTERNOON...MORE WIDESPREAD SHOWERS FRIDAY....AND SCATTERED
SHOWERS EACH DAY INTO NEXT WEEK...FREQUENT WET FLAG CONDITIONS WILL
RESULT. WHILE NOT ALL AREAS WILL GET PRECIPITATION EACH DAY...ALL
AREAS OVER 7 DAYS WILL HAVE SEVERAL PERIODS OF SHOWERS.

&&

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS BROUGHT SOME LOCALLY HEAVY RAINFALL TO
THE CENTRAL ADIRONDACKS AND SOUTHERN VERMONT RESULTING IN RISES
OF AROUND TWO FEET ON THE HUDSON...MOOSE...WILLIAMS...AND SAXTONS
RIVERS. THESE RIVERS HAVE LEVELED OFF AND WILL RECEDE THIS MORNING.
THERE WILL BE A BRIEF PAUSE THIS MORNING BEFORE MORE SHOWERS AND
THUNDERSTORMS FIRE UP THIS AFTERNOON. BASIN WIDE RAINFALL WILL...
FOR THE MOST PART...BE LESS THAN HALF AN INCH. HOWEVER...ANY
THUNDERSTORM COULD LOCALLY PUT DOWN AN INCH OR MORE OF RAINFALL IN
A SHORT TIME WHICH COULD SHARP RISES ON SMALLER RIVERS AND
MOMENTARY FLOODING ON ROADS AND PARKING AREAS. MORE OF THE SAME
EXPECTED FOR FRIDAY...PERHAPS A BRIEF PAUSE SATURDAY...THEN MORE
AGAIN SUNDAY...AS A PERSISTENT UPPER LOW WILL BRING ABOUT
UNSETTLED WEATHER CONDITIONS OVER THE REGION.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT
NY...SEVERE THUNDERSTORM WATCH (EXCEPT HERKIMER) UNTIL 8 PM EDT.
MA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT.
VT...SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT.

&&

NEAR TERM...HWJIV
Hazardous weather outlook, Aug 7, 12:03 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
103 PM EDT THU AUG 7 2008

CTZ001-013-MAZ001-025-NYZ033-039>043-047>054-058>061-063>066-082>084-
VTZ013>015-081100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-HAMILTON-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
103 PM EDT THU AUG 7 2008

...SEVERE THUNDERSTORM WATCH 813 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK...EXCEPT HERKIMER COUNTY...AS WELL AS SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TUESDAY...MAINLY DURING
THE AFTERNOON EVENING AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SKYWARN
ACTIVATION HAS BEEN REQUEST FOR ALL OF EASTERN NEW YORK EXCEPT
HERKIMER COUNTY...AS WELL AS ALL OF ADJACENT EASTERN NEW ENGLAND.

NYZ032-038-081100-
NORTHERN HERKIMER-SOUTHERN HERKIMER-
103 PM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HERKIMER COUNTY OF EAST
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A LIKELIHOOD OF THUNDERSTORMS. WHILE THESE ARE NOT
EXPECTED TO REACH SEVERE LIMITS...THEY COULD GET STRONG ENOUGH TO
PRODUCE SMALL HAIL AND GUSTY WINDS TO 50 MPH. THE CELLS WILL MOVE
EAST 10 TO 20 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TUESDAY...MAINLY DURING
THE AFTERNOON EVENING AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 7, 11:12 AM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1212 PM EDT THU AUG 7 2008

VTZ014-015-071700-
EASTERN WINDHAM VT-WESTERN WINDHAM VT-
1212 PM EDT THU AUG 7 2008

...A STRONG THUNDERSTORM IN WINDHAM COUNTY...

AT 1210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 45 MPH...FREQUENT LIGHTNING...AND A PERIOD OF HEAVY RAIN.
THIS STORM WAS LOCATED NEAR NEWFANE...OR ABOUT OVER TOWNSHEND...AND
MOVING SOUTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
NEWFANE BY 1220 PM EDT
PUTNEY BY 1255 PM EDT
BRATTLEBORO BY 100 PM EDT

THIS IS A SLOW MOVING THUNDERSTORM THAT COULD PRODUCE ONE HALF TO
ONE INCH OF RAIN IN LESS THAN ONE HOUR. THIS COULD LEAD TO PONDING
OF WATER ON ROADS AND POOR DRAINAGE LOCATIONS.

JPV
Special weather statement, Aug 7, 11:35 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1235 PM EDT THU AUG 7 2008

NYZ041>043-050-083-084-071715-
SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-NORTHERN WARREN NY-
SOUTHEAST WARREN NY-NORTHERN WASHINGTON NY-SOUTHERN WASHINGTON NY-
1235 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS IN SARATOGA...WARREN AND WASHINGTON
COUNTIES...

AT 1233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH
HAIL...WINDS AROUND 45 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES WEST
OF COMSTOCK TO HUDSON FALLS TO 9 MILES WEST OF GREENWICH...OR ALONG A
LINE EXTENDING FROM 7 MILES NORTHEAST OF LAKE GEORGE VILLAGE TO
HUDSON FALLS TO 6 MILES EAST OF SARATOGA SPRINGS...AND MOVING EAST AT
10 MPH.

THUNDERSTORMS WILL BE NEAR...
GREENWICH...HARTFORD...COMSTOCK AND 8 MILES WEST OF SALEM BY 115 PM
EDT

THESE ARE SLOW MOVING THUNDERSTORMS THAT COULD PRODUCE ONE HALF TO
ONE INCH OF RAIN IN LESS THAN ONE HOUR. THIS COULD LEAD TO PONDING
OF WATER ON ROADS AND POOR DRAINAGE LOCATIONS.

JPV
Special weather statement, Aug 7, 11:39 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1239 PM EDT THU AUG 7 2008

VTZ014-015-071730-
EASTERN WINDHAM VT-WESTERN WINDHAM VT-
1239 PM EDT THU AUG 7 2008

...A STRONG THUNDERSTORM IN WINDHAM COUNTY...

AT 1237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 45 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR GUILFORD CENTER...OR ABOUT OVER BRATTLEBORO...AND MOVING
EAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
BRATTLEBORO BY 1245 PM EDT
NORTH VERNON AND VERNON BY 105 PM EDT

THIS IS A SLOW MOVING THUNDERSTORM THAT COULD PRODUCE ONE HALF TO
ONE INCH OF RAIN IN LESS THAN ONE HOUR. THIS COULD LEAD TO PONDING
OF WATER ON ROADS AND POOR DRAINAGE LOCATIONS.

JPV
Local storm report, Aug 7, 12:17 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
117 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     HAIL             HUDSON FALLS            43.30N 73.58W
08/07/2008  E0.50 INCH       WASHINGTON         NY   TRAINED SPOTTER

1230 PM     HAIL             HUDSON FALLS            43.30N 73.58W
08/07/2008  M0.88 INCH       WASHINGTON         NY   TRAINED SPOTTER

&&

KOLECI
Special weather statement, Aug 7, 12:22 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
122 PM EDT THU AUG 7 2008

NYZ032-038-071800-
NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY-
122 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS IN HERKIMER COUNTY...

AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
WINDS AROUND 45 MPH...FREQUENT LIGHTNING...AND A PERIOD OF HEAVY
RAIN.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
MCKEEVER TO OHIO TO MOHAWK...OR ALONG A LINE EXTENDING FROM 11 MILES
SOUTHWEST OF OLD FORGE TO 11 MILES EAST OF HINCKLEY TO ILION...AND
MOVING EAST AT 17 MPH.

THUNDERSTORMS WILL BE NEAR...
NICKS LAKE CAMPGROUND BY 145 PM EDT
LITTLE FALLS BY 150 PM EDT

JPV
Local storm report, Aug 7, 12:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
125 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             HUDSON FALLS            43.30N 73.58W
08/07/2008  E0.75 INCH       WASHINGTON         NY   LAW ENFORCEMENT

&&

KOLECI

The radar

The Albany radar (KENX), 145 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Windham

When
August 7, 12:30 PM EST to 4:00 PM EST
Where
Windham County, 0.69 mi N of Bellows Falls to 0.94 mi WSW of Bellows Falls
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
43.140, -72.450

Flash flooding from heavy rainfall resulted in the closure of a portion of Pleasant Valley Road near Bellows Falls.

Hail, Windham

When
August 7, 12:30 PM EST
Where
Windham County, 0.69 mi N of Bellows Falls
Measured
1.75 in hail
Reported by
Public
Coordinates
43.140, -72.450

Golf ball size hail fell during a thunderstorm near Bellows Falls, and covered the ground. In addition, downed trees were reported on Route 121 due to strong thunderstorm winds.

Thunderstorm Wind, Windham

When
August 7, 12:30 PM EST
Where
Windham County, 0.69 mi N of Bellows Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.140, -72.450

Trees were reported down along Route 121 near Bellows Falls during a thunderstorm. In addition, hail up to golf ball size was reported during this thunderstorm.

Thunderstorm Wind, Windham

When
August 7, 12:32 PM EST to 12:34 PM EST
Where
Windham County, Saxtons River
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
43.130, -72.500

Several trees were knocked down by strong thunderstorm winds in and near Saxtons River. One tree fell in front of a dormitory at Vermont Academy, with three additional trees knocked over nearby. Another tree fell near the Post Office.

Hail, Windham

When
August 7, 12:34 PM EST
Where
Windham County, 0.86 mi NW of Saxtons River
Measured
0.75 in hail
Reported by
Public
Coordinates
43.140, -72.510

Penny size hail was reported near Saxtons River during a thunderstorm.

Hail, Windham

When
August 7, 12:45 PM EST
Where
Windham County, 0.69 mi N of Bellows Falls
Measured
0.88 in hail
Reported by
Public
Coordinates
43.140, -72.450

Nickel size hail was reported near Bellows Falls during a thunderstorm.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130487, 130488, 130491, 130655, 130489, 130490.